Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 9, NWS La Crosse, WI

March 28, 2025Wabasha County, Minnesota; Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 28, 2025, 7:16 PM CDT for Wabasha County, Minnesota; Buffalo County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2025, 7:16 PM CDT (00:16 UTC)
Expired
Mar 28, 2025, 8:00 PM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Wabasha County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 100 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 7:48 PM CDTHAIL 0.71 Nw Wabasha, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

074 
WUUS53 KARX 290016
SVRARX
MNC157-WIC011-290100-
/O.NEW.KARX.SV.W.0009.250329T0016Z-250329T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
716 PM CDT Fri Mar 28 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Wabasha County in southeastern Minnesota...
  Buffalo County in west central Wisconsin...

* Until 800 PM CDT.

* At 716 PM CDT, severe thunderstorms were located along a line
  extending from near Stockholm to near Pepin to 10 miles south of
  Frontenac, moving east at 50 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Severe thunderstorms will be near...
  Wabasha around 720 PM CDT.
  Alma around 725 PM CDT.
  Modena and Kellogg around 735 PM CDT.

Other locations impacted by these severe thunderstorms include
Pioneer Campground, Cream, Mondovi Airfield, County Roads F And K K,
County Roads 33 And 4, Maple Springs, and Gilbert Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4441 9208 4459 9202 4459 9153 4431 9153
      4430 9155 4432 9255
TIME...MOT...LOC 0016Z 270DEG 44KT 4450 9218 4442 9219 4435 9235 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Cecava
1 follow-up statement
830 
WWUS53 KARX 290038
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
738 PM CDT Fri Mar 28 2025

MNC157-WIC011-290100-
/O.CON.KARX.SV.W.0009.000000T0000Z-250329T0100Z/
Wabasha MN-Buffalo WI-
738 PM CDT Fri Mar 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN WABASHA AND BUFFALO COUNTIES...

At 738 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Durand to near Modena to Wabasha,
moving east at 50 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

These severe storms will be near...
  Modena, Alma, Mondovi, and Wabasha around 745 PM CDT.

Other locations impacted by these severe thunderstorms include
Gilmanton, Nelson, Maxville, Montana, Cream, Mondovi Airfield, and
Misha Mokwa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4430 9159 4430 9166 4435 9230 4441 9234
      4445 9233 4445 9224 4441 9208 4459 9202
      4459 9153 4433 9153
TIME...MOT...LOC 0038Z 269DEG 44KT 4453 9190 4445 9191 4438 9207 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Cecava

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 5:13 PM CDT, 2 hours 3 minutes earlier. Its key messages:

  • Scattered showers and storms mainly north of Interstate 90 tonight. The stronger storms might produce some hail.
  • A Winter Storm Watch continues for Clark and Taylor County from Saturday evening through Sunday evening. The primary concern continues to be with the ice accumulations.
Area forecast discussion, Mar 28, 5:13 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
513 PM CDT Fri Mar 28 2025

.KEY MESSAGES...

- Scattered showers and storms mainly north of Interstate 90
  tonight. The stronger storms might produce some hail.

- A Winter Storm Watch continues for Clark and Taylor County
  from Saturday evening through Sunday evening. The primary
  concern continues to be with the ice accumulations.

&&

.DISCUSSION...
Issued at 233 PM CDT Fri Mar 28 2025

Tonight

A cold front will move slowly southward toward the Interstate 90
corridor. There is not much indication of moisture transport into
this front. As a result, the CAMs are primarily showing
scattered showers and storms. The NAM Nest 4 km is the only one
showing some scattered strong storms, but they are primarily
north of Taylor County. If a storm does happen to become strong
tonight, the main threat would be hail.

Saturday afternoon

The 925 mb and 850 mb moisture transport gradually increases along
the stationary front near and just south of the Interstate 90
corridor. This results in the development of showers and few storms.
There will be addition bands of showers further north due to
850-700 mb frontogenesis.

Saturday night into Sunday

The 28.00z ECMWF ensemble has shifted further south and it is more
in line with the 28.06z and 28.12z GEFS with the clustering of their
surface lows. These surface low clusters are in general
agreement that it will track between the Interstate 90 and 94
corridors. This will result in a occasional rain along these
Interstates and south. Further north, soundings show a broad
warm nose between 900 and 700 mb and dry east and northeast
surface winds. The evaporative cooling near the surface will
result in freezing rain. The highest probabilities continue to
be near and north of Wisconsin 29. There continues to be
uncertainty of whether we need an Ice Storm Warning or Winter
Weather Advisory. Due to this, kept the Winter Storm Watch in
effect from Saturday evening through Sunday evening.

As colder air moves into the region on Sunday, the rain south of
Wisconsin 29 will gradually become a light wintry mix.

Tuesday into Thursday

The 28/12z models are in general agreement that a shortwave will
eject out of the Central Plains and move either east or northeast
into the Upper/Mid-Mississippi River Valley. This movement is
dependent upon the location of a northern stream shortwave over
Quebec and Newfoundland. In the solutions where this trough is
further west over Quebec (66% of the grand ensemble members), this
results in ridge over the Great Lakes becoming more amplified and
more of a northeast track of the surface low. This track would be
more of a rain solution for the forecast area. Meanwhile, in the
solutions where the trough is further east (more over Newfoundland -
34% of the grand ensemble members), there is a less amplified ridge
over the Great Lakes. This results in more of an eastward track of
the Central Plains shortwave. This still results in rain initially,
but as this system moves east. However, as the deformation band
moves east, this results in a wintry mix for areas along and north
of Interstate 90. The 28.00z LREF has anywhere from a 20 to 50%
chance of at 1 inch of snow or more.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 510 PM CDT Fri Mar 28 2025

Primary concern over the next 24 hours is the likelihood of
eventual IFR ceilings after 12z tomorrow. Expect these to spread
southward across the area, including RST/LSE. Secondary concern
is potential for TS over the next 6 hours. Potential appears to
be too low (20%) to include in the TAFs, but this will be
monitored closely this evening. Otherwise, winds will tend to be
out of the southwest, turning clockwise to out of the northeast
as a front pushes south Saturday morning.

&&

.CLIMATE...
Issued at 429 AM CDT Fri Mar 28 2025

Record or near record highs Today:

Fri March 28 Temperature Records

LSE High      80F/1986
LSE Warm Low  52F/1879
RST High      76F/1946
RST Warm Low 49F/1977

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Saturday evening through Sunday
     evening for WIZ017-029.
MN...None.
IA...None.

&&

DISCUSSION...Boyne
AVIATION...Ferguson
CLIMATE...Zapotocny
Hazardous weather outlook, Mar 28, 2:08 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
208 PM CDT Fri Mar 28 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
208 PM CDT Fri Mar 28 2025

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms may develop along a cold front from southeast
Minnesota into west central Wisconsin this evening. A few could
become strong with hail being the primary hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a chance of thunderstorms on Saturday. The primary
threat is lightning.

This weekend, widespread rain will transition to snow/wintry mix
with some light snow accumulations possible.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-291100-
Taylor-Clark-
208 PM CDT Fri Mar 28 2025

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms may develop along a cold front this afternoon and
evening. A few could become strong with hail being the primary
hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

This weekend, widespread rain will transition to snow/wintry mix
with ice and snow accumulations possible. A winter storm watch is
in effect. Please check out the winter storm watch for details.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Mar 28, 6:38 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
638 PM CDT Fri Mar 28 2025

WIZ029-033-034-290015-
Jackson WI-Trempealeau WI-Clark WI-
638 PM CDT Fri Mar 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CLARK...
NORTHWESTERN JACKSON AND NORTHEASTERN TREMPEALEAU COUNTIES THROUGH
715 PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osseo, or 12 miles northeast of Whitehall, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Price around 645 PM CDT.
  Humbird around 650 PM CDT.

Other locations impacted by this storm include Hog Corners, Wildcat
Mound, Highway 10 And 12, Highway 10 And Bald Peak Road, York,
Merrillan, North Branch, Sidney, Globe, and Alma Center.

This includes Interstate 94 between mile markers 90 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4443 9058 4443 9124 4455 9127 4460 9105
      4460 9092 4462 9092 4468 9065
TIME...MOT...LOC 2338Z 257DEG 38KT 4451 9115

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Cecava
Local storm report, Mar 28, 6:40 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
640 PM CDT Fri Mar 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             Oronoco                 44.17N 92.53W
03/28/2025  E0.70 Inch       Olmsted            MN   Trained Spotter

&&

APF
Local storm report, Mar 28, 6:47 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
647 PM CDT Fri Mar 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Hail             Oronoco                 44.17N 92.53W
03/28/2025  E0.88 Inch       Olmsted            MN   Public

&&

APF
Special weather statement, Mar 28, 6:47 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
647 PM CDT Fri Mar 28 2025

WIZ034-290015-
Jackson WI-
647 PM CDT Fri Mar 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JACKSON COUNTY
THROUGH 715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Black River Falls, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Jackson County, including the following locations... Sand Pillow,
City Point, Shamrock, The Black River Correctional Center, Pigeon
Creek Campground, Castle Mound, Potters Flowage, Vaudreuil, Bear
Bluff Township, and The Majestic Pines Casino.

This includes Interstate 94 between mile markers 114 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4416 9075 4416 9080 4432 9088 4442 9055
      4442 9032 4420 9032
TIME...MOT...LOC 2346Z 251DEG 36KT 4427 9075

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Cecava
Local storm report, Mar 28, 7:02 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
702 PM CDT Fri Mar 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Hail             Elgin                   44.14N 92.25W
03/28/2025  M1.25 Inch       Wabasha            MN   Public

&&

APF
Local storm report, Mar 28, 7:09 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
709 PM CDT Fri Mar 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     Hail             Plainview               44.17N 92.17W
03/28/2025  E0.88 Inch       Wabasha            MN   Law Enforcement

&&

APF

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:09 PM CDTSevere Thunderstorm WarningARXBuffalo21 min
Mar 28, 7:44 PM CDTSpecial Weather StatementARXClark46 min
Mar 28, 7:56 PM CDTSevere Thunderstorm WarningARXBuffalo, Jackson, Trempealeau49 min
Mar 28, 8:30 PM CDTSpecial Weather StatementARXClark15 min
Mar 29, 2:43 AM CDTIce Storm WarningARXTaylor40 hr
Mar 29, 2:43 AM CDTWinter Weather AdvisoryARXAdams, Clark, Jackson, Juneau, Monroe40 hr
Mar 29, 10:38 AM CDTRiver Flood WatchARXJackson24 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.